Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS El Paso, TX

June 23, 2004Doña Ana County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 23, 2004, 5:52 PM MDT for Doña Ana County, Luna County, Sierra County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 5:52 PM MDT (23:52 UTC)
Expired
Jun 23, 2004, 6:30 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Luna County, NM, Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS54 KEPZ 232352
SVRELP
NMC013-029-051-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
550 PM MDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  NORTHEASTERN LUNA COUNTY IN NEW MEXICO
  EXTREME SOUTH CENTRAL SIERRA COUNTY IN NEW MEXICO

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UVAS VALLEY...OR ABOUT 27 MILES NORTHEAST
  OF DEMING.  THE STORM WAS NEARLY STATIONARY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES. 
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE 
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...
THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3260 10749 3240 10740 3245 10704 3275 10728

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT WED JUN 23 2004

SYNOPSIS...
PLENTY OF DEEP MOISTURE REMAINS IN OUR ATMOSPHERE TONIGHT. HEATING
OF THE DAY AND WEAK DISTURBANCES ALOFT WILL WORK TOGETHER TO
CREATE AN UNSTABLE AIR MASS. THESE CONDITIONS WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND TONIGHT.  HEAVY RAIN
AND LOCALIZED MINOR FLOODING IS POSSIBLE IN SLOW MOVING STORMS.
MOISTURE WILL REMAIN IN THE AREA THROUGH THE END OF THE WEEK KEEPING
STORM CHANCES IN THE FORECAST THROUGH SATURDAY. FORECAST MODELS HINT
AT A DRIER PATTERN BEGINNING SUNDAY.

DISCUSSION...
DEBRIS CLOUDINESS FROM OVERNIGHT CONVECTION NOW FULLY ERODED AND
THE HEATING IS BEGINNING TO RE-GENERATE ANOTHER ROUND OF STORMS FOR
THE DAY.  FIRST INITIATION IS EAST IN THE CWFA WHERE SKIES WERE
GENERALLY CLEAR THIS MORNING.  I EXPECT THE CENTRAL AND WESTERN CWFA
TO BLOW UP IN THE EARLY EVENING IF NOT A BIT EARLIER.  MOISTURE IS
COPIOUS AND QUITE DEEP. WITH ABUNDANT SFC MOISTURE AND RELATIVELY
COOL TEMPS ALOFT THE INSTABILITY IS QUITE IMPRESSIVE.  MODEL
SOUNDINGS SHOW DECREASING CAPE THROUGH THE DAY...BUT I DONT BELIEVE
IN ANY SIGNIFICANT DRYING...THUS I EXPECT THE STABILITY PARAMETERS
TO STAY QUITE UNSTABLE THIS EVENING. FLOW IS WEAK TODAY SO STORM
MOTION WILL BE NEGLIGIBLE. THUS HEAVY RAIN LOOKS TO BE A HIGH
THREAT. PWS ARE ABOUT 1.22 PERCENT OF NORMAL...NOT QUITE FLASH
FLOOD CRITERIA...BUT SLOW CELL MOVEMENT MAY STILL WARRANT THE
ISSUANCE OF SOME TYPE OF FLOOD STATEMENTS THIS EVENING.

NO REAL SWEEPER IS PROGGED TO SCOUR OUT THE MOISTURE OVER THE NEXT
SEVERAL DAYS...SO JUST A GRADUAL DAY TO DAY REDUCTION IN MOISTURE
LOOKS LIKELY. THUS WILL HAVE TO KEEP POPS SMEARED ACROSS ALL ZONES
THROUGH TO SATURDAY.  MODELS HINT A REDUCED CHANCES THUR AND FRI SO
WILL TRIM POPS BACK TO THE ISOLATED CAT FOR AFT/EVE...AND SLIGHT
CHANCE FOR OVERNIGHT PERIODS. WILL KEEP PREVIOUS PACKAGES POP
PATTERN AND KEEP POPS OUT ON SUNDAY.

FOR MONDAY/TUESDAY TIMEFRAME THE GFS MODEL IS NOW SHOWING ANOTHER
BACKDOOR PUSH OF MOISTURE INTO THE REGION. THUS THE MODEL IS NOW
BULLISH ON TUESDAY RAIN ACROSS THE CWFA. WILL HOLD OFF ON THAT
THOUGHT FOR NOW AND WAIT FOR A CONSENSUS ON SUBSEQUENT RUNS.

PRELIMINARY NUMBERS...

EL PASO               EB 066/091 068/093 070 42222
ALAMOGORDO            EB 061/090 063/092 065 32222
LAS CRUCES            EB 062/090 064/092 066 42222
CLOUDCROFT            BB 042/069 043/070 045 32222
TRUTH OR CONSEQUENCES EB 060/088 062/090 064 32222
SILVER CITY           EB 055/085 057/085 059 32222
DEMING                EB 060/089 062/092 064 42222
LORDSBURG             BB 060/088 062/092 064 42222
SIERRA BLANCA         EB 061/089 063/091 065 42222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Jun 23, 11:00 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT WED JUN 23 2004

NMZ022>025-030>032-TXZ055-056-232300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SILVER CITY...TRUTH OR CONSEQUENCES
1100 AM MDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A CHANCE FOR STRONG THUNDERSTORMS TODAY CONTINUING INTO THE
OVERNIGHT HOURS.  THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 40 MPH.  HOWEVER, THE BIGGEST THREAT FROM
THESE SLOW MOVING STORMS WILL BE HEAVY RAIN. STORMS HAVE PLENTY OF
MOISTURE TO WORK WITH SO LOCAL ARROYO AND URBAN FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Jun 23, 4:32 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
432 PM MDT WED JUN 23 2004

NMZ022>025-030>032-TXZ055-056-240432-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
432 PM MDT WED JUN 23 2004

AT 420 PM MDT WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS
CONTINUING TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL NEW MEXICO
AND FAR WEST TEXAS.  LITTLE MOVEMENT WAS OCCURRING WITH THESE STORMS.
 THUNDERSTORMS CAN PRODUCE HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
RAINFALL MAY EXCEED 1 TO 2 INCHES IN SOME AREAS.  EXCESSIVE RUNOFF
MAY CAUSE MINOR FLOODING ALONG DRAINAGES...ARROYOS AND LOW LYING
AREAS. THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 45 MPH WITH BLOWING DUST.  IF A THUNDERSTORM
DEVELOPS IN YOUR AREA...MOVE INDOORS TO A STURDY STRUCTURE.
MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE VICINITY OF
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.